News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Joint Pain after C.Diff diagnosis


 Audrey2883 - Thu Jan 08, 2009 10:04 am

Hello, i'm a 25f and was recently diagnosed with c.diff colitis due to an antibiotic i was taking (clindamycin). I developed the diarrhea a couple weeks after taking the medication. My doctor started me on flagyl, 3x/day and increased to 4x/day. My diarrhea had stopped and i started to feel better until i developed severe pain in my shoulder. It would get so bad that it felt like it was seizing and i couldn't move it momentarily. My doc took me off of the flagyl and said it was most likely a side effect. However, shortly afterwards, i developed the pain in my other joints: hands, wrists, knees, hips, shoulders. I started taking aleve and that has helped but this pain has been going on now for almost 2 weeks. My white cell count is high (18 on the paperwork) but my doctor says i could still be recovering from the colitis. I have been having some slight cramping but no diarrhea yet and have been popping probiotics like crazy. My doctor says it could be a temporary arthritis but i'm still very worried. I am going for a ct scan and more blood work but I just wanted another opinion as to why i may be having this pain. Thank you!
 John Kenyon, CNA - Thu Jan 08, 2009 10:01 pm

User avatar Hello-

First, joint pain is not a recognized side effect of Flagyl use. While it can cause periphernal nueropathy (numbness, tingling, weakness and/or burning pain in the extremities), this in no way resembles what you're describing, which sounds arthritic or at least rheumatiod in nature. You have an infection, according to your white count, and if it happens to be something different from what was causing your lower GI problem (colitis) -- and anyone can have more than one thing going on at the same time -- then Flagyl may not have any effect on it. If, for instance, you were to have developed rheumatic fever at the same time or during the c. diff. infection for some reason, or if you have developed an autoimmune problem or actual arthritis, then Flagyl, which acts mostly just on anaerobic bacteria, would have no effect on it.

Your doctor needs to follow up this "early arthritis" aggressively, because there's no good reason for this to flare up spontaneously unless you've either been misdiagnosed for c. diff. or have somehow developed a simultaneous staph. infection. There is a possibility the c.diff. was incorrectly diagnosed (was this figured out via stool culture, blood culture or just guessed at by the symptoms?).

You may have a different sort of bacterial infection that Flagyl wouldn't be effective against. There's something still cooking, and the symptoms suggest rheumatic fever or something like it. Is there any redness or swelling or local warmth over the affected shoulder or other joints? All this could be telling.

Please follow up with us here and hopefully we can get to the bottom of this. Hope you're feeling better soon. Good luck to you.
 Audrey2883 - Fri Feb 06, 2009 10:15 pm

Thank you so much for your response! In late January, my doc referred me to a gastroenterologist and she advised me that they often see patients with c.diff develop joint pain! Apparently something occurs when the body is fighting the infection that results in joint pain. Often patients experience this for several weeks and others can have pain for months. Luckily the pain has gone away and I am taking probiotics daily to help get my digestive tract up and working again. Thank you so much for taking the time to get back to me! Best of luck!!
 John Kenyon, CNA - Sat Feb 07, 2009 12:08 pm

User avatar One of the things I love about this site is that I get to learn new things too. I'd never heard of the post c-dif. joint pain phenomenon, so that's well worth remembering.

I'm glad you're so much better now. Take care and stay in touch.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here